California, 2014Excessive Heat in California, July 3, 2014
July 3, 2014 · NWS VEF · 1 event in 1 county or zone
Excessive Heat Warning criteria were reached in Las Vegas on July 1st, and nearly reached on the 2nd and 3rd. Four people died of heat related causes during this period - three in Las Vegas and one in Death Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive Heat Warning criteria were reached in Las Vegas on July 1st, and nearly reached on the 2nd and 3rd. Four people died of heat related causes during this period - three in Las Vegas and one in Death Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 9:05 AM PST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 3, 9:05 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT THU JUL 3 2014
.SYNOPSIS...MONSOON MOISTURE WILL PUSH INTO NORTHWEST ARIZONA ON
INDEPENDENCE DAY AND SPREAD FARTHER NORTHWEST OVER THE
WEEKEND...BRINGING INCREASING CHANCES FOR THUNDERSTORMS AND KNOCKING
TEMPERATURES DOWN A FEW MORE DEGREES. THUNDERSTORM CHANCES ARE
LIKELY TO CONTINUE AT LEAST THROUGH THE MIDDLE OF NEXT WEEK.
&&
.UPDATE...12Z MODELS ARE INDICATING A BIT MORE MOISTURE AND
INSTABILITY IN PLACES TODAY THAN PREVIOUSLY INDICATED OR FORECAST. I
UPDATED TO INCREASE POPS THIS AFTERNOON AND EVENING OVER EASTERN
MOHAVE COUNTY AND NORTHERN LINCOLN COUNTY. -HARRISON-
&&
.PREV DISCUSSION...
302 AM PDT THU JUL 3 2014
.SHORT TERM...THROUGH SATURDAY NIGHT...SATELLITE LOOP SHOWED
SCATTERED MID LEVEL CLOUDS DEVELOPING OVER MOHAVE COUNTY AND SLOWLY
EXPANDING TOWARD CLARK AND SAN BERNARDINO COUNTIES. SKIES WERE CLEAR
FARTHER NORTHWEST. SURFACE OBS SHOWED LIGHT WINDS AND VERY WARM
TEMPERATURES. TEMPS WILL BE LESS HOT TODAY THAN THE PREVIOUS COUPLE
OF DAYS...THEN THE FOCUS QUICKLY TURNS TO MONSOON MOISTURE AND
ASSOCIATED THUNDERSTORM CHANCES. MODELS AGREE ON A GOOD PUSH OF
MOISTURE FROM THE SOUTHEAST ON FRIDAY...FOLLOWED BY AN INVERTED
TROUGH MEANDERING ACROSS THE DESERTS ON SATURDAY. THIS DEFINITELY
SPELLS INCREASING THUNDERSTORM CHANCES...PARTICULARLY IN THE
SOUTHERN AND EASTERN PORTIONS OF THE CWA. THE MAIN SOURCE OF
UNCERTAINTY IS WHETHER THE DAYS WILL START OUT MOSTLY SUNNY OR
PARTLY CLOUDY...THUS ALLOWING FOR PLENTY OF SOLAR HEATING TO HELP
TRIGGER STORMS...OR IF SKIES WILL BE OVERCAST IN THE MORNING AND
HEATING WILL BE INHIBITED. THIS QUESTION IS RARELY PREDICTABLE WITH
ANY RELIABILITY BEYOND A DAY OR SO...THUS THE FORECAST IS A
COMPROMISE BETWEEN THE TWO SCENARIOS. IF THE SLOW MOVING INVERTED
TROUGH VERIFIES...THERE COULD BE A SIGNIFICANT THREAT OF FLASH
FLOODING ON SATURDAY. STAY TUNED.
.LONG TERM...SUNDAY THROUGH WEDNESDAY...PER THE PREVIOUS DISCUSSION
REGARDING THUNDERSTORM ACTIVITY IN THE LONG TERM, CONFIDENCE IS
STILL NOT INCREASING WITH THE GFS REMAINING WET WHILE THE ECMWF
KEEPS THE DEEPER MONSOON MOISTURE PLUME EAST OF THE AREA. WITH THAT
SAID, THEY DO SEEM TO AGREE ON MOHAVE COUNTY BEING TARGETED PRETTY
MUCH EVERY AFTERNOON/EVENING FROM SUNDAY THROUGH MID WEEK. BASED ON
THIS, POPS WERE INCREASED A BIT MORE FROM THE INHERITED FORECAST.
WENT AHEAD AND INCREASED POPS TO A SLIGHT CHANCE IN SAN BERNARDINO
AND SOUTHERN INYO COUNTIES AS WELL. NOT BECAUSE MODELS FORECAST
HIGHER CHANCES IN THESE AREAS THAN PREVIOUSLY THOUGHT BUT BECAUSE
THERE IS POTENTIAL FOR OUTFLOW BOUNDARIES FROM THUNDERSTORMS IN MORE
FAVORABLE DEVELOPMENT AREAS TO SPREAD INTO LESS FAVORABLE AREAS. IT
IS TOO EARLY TO SPECULATE ON PRECIPITATION AMOUNTS AND IT WILL BE
LARGELY DEPENDENT ON HOW QUICKLY THE MOISTURE MOVES IN, HOW DEEP IT
IS AND HOW FAR WEST AND NORTH IT PUSHES.
LOOKING AT OTHER WEATHER PARAMETERS...NO SIGNIFICANT WINDS ARE
EXPECTED THROUGH THE PERIOD OTHER THAN THOSE ASSOCIATED WITH
COLLAPSING THUNDERSTORMS. CLOUD COVER WILL VARY TO A GREAT DEGREE
DEPENDING ON THUNDERSTORM DEVELOPMENT AND LEFT OVER DEBRIS CLOUDS.
TEMPERATURES ARE FORECAST TO GENERALLY BE A FEW DEGREES ABOVE NORMAL
EACH DAY AND WITH HIGHER DEW POINT TEMPS FORECAST, IT COULD FEEL
SOMEWHAT MUGGY AT TIMES.
&&
.AVIATION...FOR MCCARRAN...VERY HOT TEMPERATURES WILL RESULT IN HIGH
DENSITY ALTITUDES AND LOW LEVEL TURBULENCE AGAIN TODAY. CHANCES FOR
THUNDERSTORMS WILL INCREASE ESPECIALLY OVER THE MORMON MESA AND
PEACH SPRINGS CORRIDORS ON INDEPENDENCE DAY...WITH A SLIGHT CHANCE
AT KLAS. THUNDERSTORM CHANCES WILL LIKELY CONTINUE THROUGH THE
WEEKEND AND INTO NEXT WEEK.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VERY HOT TEMPERATURES WILL RESULT IN HIGH DENSITY
ALTITUDES AND LOW LEVEL TURBULENCE AGAIN TODAY. THUNDERSTORM CHANCES
WILL INCREASE ON INDEPENDENCE DAY OVER MOHAVE...CLARK AND SAN
BERNARDINO COUNTIES. THE MAIN THREATS WILL BE LIGHTNING...GUSTY
ERRATIC WINDS...AND HEAVY RAIN WITH LOW CEILINGS. THUNDERSTORM
CHANCES WILL LIKELY CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
&&
MORGAN/SALMEN
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 3, 2:21 AM PST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 AM PDT THU JUL 3 2014
AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
321 AM PDT THU JUL 3 2014 /321 AM MST THU JUL 3 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES WILL BE ONLY SLIGHTLY LESS HOT TODAY THAN THE PREVIOUS
TWO DAYS. CONTINUE TO STAY COOL AND HYDRATED TO BEAT THE HEAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MONSOON MOISTURE MOVING IN FROM THE SOUTHEAST WILL BRING CHANCES FOR
THUNDERSTORMS MAINLY TO AREAS SOUTHEAST OF INTERSTATE 15 ON
FRIDAY...SPREADING AREAWIDE BY SUNDAY. THE MAIN THREATS WILL BE
FLASH FLOODING...ERRATIC GUSTY WINDS AND DANGEROUS LIGHTNING FOR
MOST OF THE AREA...BUT A FEW DRY LIGHTNING STRIKES AND WILDFIRE
STARTS WILL BE POSSIBLE OVER INYO...ESMERALDA AND CENTRAL NYE
COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.
MORGAN
Excessive Heat, Death Valley National Park
- When
- July 3, 1:00 PM PST
- Where
- Death Valley National Park forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
One man died of heat stroke in Death Valley. His body was found on the 6th, but he had apparently been dead for three to four days.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flooding in Massachusetts, July 3 to 4, 2014$179,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536162.